Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 92, NWS Miami, FL

July 28, 2023Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 28, 2023, 11:44 AM EDT for Miami-Dade County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2023, 11:44 AM EDT (15:44 UTC)
Expired
Jul 28, 2023, 12:15 PM EDT
In force
31 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 10 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 3.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1903 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WUUS52 KMFL 281544
SVRMFL
FLC086-281615-
/O.NEW.KMFL.SV.W.0092.230728T1544Z-230728T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
1144 AM EDT Fri Jul 28 2023

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Central Miami-Dade County in southeastern Florida...

* Until 1215 PM EDT.

* At 1144 AM EDT, a severe thunderstorm was located over Homestead
  General Airport, moving north at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Homestead, Homestead General Airport, Kendall, The Redland and
  Florida City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2541 8045 2546 8064 2576 8055 2569 8034
TIME...MOT...LOC 1544Z 198DEG 22KT 2551 8052 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Fisher
2 follow-up statements
917 
WWUS52 KMFL 281558
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
1158 AM EDT Fri Jul 28 2023

FLC086-281615-
/O.CON.KMFL.SV.W.0092.000000T0000Z-230728T1615Z/
Miami-Dade FL-
1158 AM EDT Fri Jul 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT
FOR CENTRAL MIAMI-DADE COUNTY...

At 1157 AM EDT, a severe thunderstorm was located near The Redland,
moving north at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Homestead, Homestead General Airport, Kendall, The Redland and
Florida City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2544 8044 2552 8062 2576 8055 2569 8034
TIME...MOT...LOC 1557Z 198DEG 22KT 2559 8049 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Fisher
116 
WWUS52 KMFL 281612
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
1212 PM EDT Fri Jul 28 2023

FLC086-281622-
/O.EXP.KMFL.SV.W.0092.000000T0000Z-230728T1615Z/
Miami-Dade FL-
1212 PM EDT Fri Jul 28 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MIAMI-DADE COUNTY WILL
EXPIRE AT 1215 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 2544 8044 2552 8062 2576 8055 2569 8034
TIME...MOT...LOC 1612Z 198DEG 22KT 2567 8046 

$$

Fisher

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:44 AM EDT, 3 hours earlier.

Area forecast discussion, Jul 28, 8:44 AM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Miami FL
844 AM EDT Fri Jul 28 2023

...New UPDATE...

.UPDATE...
Issued at 841 AM EDT Fri Jul 28 2023

No major changes to the near term forecast. Opted not to extend
the Flood Watch beyond Noon at this point. Latest guidance still
suggests the bulk of heavier rainfall should be over the interior
and towards the Gulf coast later today. Any shower/storm activity
over the east coast metro should be fairly progressive thus
limiting the flood threat. Regardless though, will be watching the
Fort Lauderdale area closely because any heavy rain may cause
additional problems there after the record breaking rainfall last
evening.

&&

.SHORT TERM...
(Today through Saturday)
Issued at 256 AM EDT Fri Jul 28 2023

South Florida will be encompassed in a swath of tropical moisture -
in association with a H500 upper trough emanating from the W Gulf
of Mexico moving poleward and extending through the FL peninsula.
A commensurate inverted easterly low-level trough will allow for
convergent/cyclonic boundary layer flow regime characterized by
rich theta-e airmass and PW in excess of 2.1 to 2.3 inches at
times today. Overall, the current regime is favorable for
synoptic-scale forcing for ascent, and a few rounds of showers and
thunderstorms may impact the region today. Some areas of
metropolitan Broward County received more than 5-6 inches of
rainfall yesterday, and these locations may be particularly
vulnerable to flooding and even flash flooding today- which
certainly cannot be ruled out in this environment. A Flood Watch
remains in effect through at least Noon ET in relation to the
aforementioned flooding concerns. By 2-4 pm today, the swath of
heaviest rainfall will gradually traverse westward towards the
interior and west coast - where the highest QPF footprint may be
realized today. Still cannot rule out a few lingering
thunderstorms along the east coast, but generally better
conditions will emerge along the east coast metropolitan region to
kick-off the weekend.

By Saturday, the aforementioned upper trough will become absorbed in
a digging mid-latitude trough over SE CONUS. This will allow for
geopotential heights to increase across South Florida, as the CWFA
is flanked by two H500 highs over the central GoM and western
Atlantic Ocean respectively. The continuation of ESE
surface/boundary layer winds should allow for the greatest rainfall
footprint to be realized over the Lake Okeechobee and Gulf coast
region. Overall the eastern half of South Florida should remain
drier compared to prior days, although isolated/scattered
showers/thunderstorms may develop through the morning hours.

Temperatures today will be slightly less oppressive compared to
prior days, generally owing to increasing cloud coverage and rain
cooled air; maximum temperatures should reach the upper 80s/lower
90s along the east coast, and lower 90s along the interior/Gulf
coast. Some locations over the western half of the region may
approach or even briefly exceed heat advisory criteria in terms of
apparent temperatures, however cloud cover and rain cooled air
should generally allow for the duration to remain less than 2 hours
above these heat advisory thresholds.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 256 AM EDT Fri Jul 28 2023

When wrapping up the weekend and looking into next week, the
strengthening high pressure over the Western Atlantic will play the
major role in the forecast. With this high, it will lead to an
easterly rainfall regime and above normal warm temperatures. This
regime will support the best chance, with highest rainfall rates, of
showers and thunderstorms forecast to occur in the interior and SW
Florida. Through Tuesday, moisture and PWATs remain elevated,
especially in the interior and Gulf Coast, with potential values
reaching up to 2.0 - 2.3" during the day. Heavily influenced by the
sea breezes and outflow boundary collisions, the ensembles are in
good agreement that each afternoon and evening will be active with
scattered to widespread showers and thunderstorms.

Under the influence of high pressure, most days will be mostly clear
during the day until the sea breezes' push inland. In addition,
warmer temperatures will stick around as afternoon highs reach the
low to mid 90s for the long term. With warmer dew points, heat
indices will be on the rise, potentially approaching 110-112
degrees. Keep an eye out - another string of heat advisories and/or
extreme heat warnings are on the way if things play out. The latest
6 to 10 day CPC outlook shows South Florida, with a 60-70% chance,
likely above normal temperatures.

&&

.AVIATION...
(12Z TAFS)
Issued at 703 AM EDT Fri Jul 28 2023

SCT thunderstorms this morning into early afternoon may result in
brief flight restrictions and erratic winds. Outside of storms,
E/SE winds 5-10 kts through much of the period.

&&

.MARINE...
Issued at 256 AM EDT Fri Jul 28 2023

Predominately east/southeasterly winds will prevail across the local
waters today, as a tropical wave moves from the Carribean waters
over the region. Low seas will dominate, with wave heights generally
no greater than 2 feet. Showers and storms expected each day through
the weekend, which may result in elevated winds and seas.

&&

.BEACHES...
Issued at 256 AM EDT Fri Jul 28 2023

Onshore flow will result in a moderate rip current risk for the
Atlantic beaches today. The rip current risk may remain elevated
through the weekend due to persistent onshore flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            91  81  93  81 /  70  30  50  30
West Kendall     91  79  94  78 /  70  30  50  30
Opa-Locka        91  80  93  80 /  70  30  50  30
Homestead        89  79  91  78 /  60  40  50  40
Fort Lauderdale  89  81  91  80 /  70  30  40  30
N Ft Lauderdale  90  81  92  80 /  70  30  50  30
Pembroke Pines   90  80  93  80 /  70  30  50  30
West Palm Beach  91  80  93  79 /  70  30  50  20
Boca Raton       91  81  93  80 /  70  30  50  20
Naples           93  79  94  80 /  80  40  80  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until noon EDT today for FLZ068-072>074-168-172>174.

AM...None.
GM...None.
&&

SHORT TERM...Bhatti
LONG TERM....Simmons
AVIATION...CMF
Hazardous weather outlook, Jul 28, 8:39 AM EDT, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
839 AM EDT Fri Jul 28 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
291245-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
839 AM EDT Fri Jul 28 2023

...Flood Watch for Southeast Florida Through This Morning...
...Moderate Risk of Rip Currents Atlantic Beaches...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered to numerous showers and thunderstorms will
continue through tonight. Strong wind gusts, frequent lightning, and
localized flooding will be possible within the strongest storms.

Flooding: The potential for excessive rainfall may lead to flooding
across parts of Southeast Florida, especially across urban and poor
drainage locations over the east coast metro areas. A Flood Watch
remains in effect for the east coast metro areas through this
morning.

Waterspouts: A few waterspouts cannot be ruled out over the Atlantic
and Gulf waters today.

Rip Currents: A moderate risk for rip currents is in place for the
Atlantic beaches.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat index values may be in excess of 105 degrees each afternoon and
early evening late this week and over the weekend across much of
South Florida, particularly the interior region.

The chances of showers and thunderstorms will remain elevated
through the weekend, with the greatest coverage anticipated across
interior and western portions of the region. The strongest
thunderstorms could contain heavy downpours and gusty winds.

The rip current risk is likely to be elevated through the end of the
week and into the weekend across the east coast beaches as easterly
winds continue.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

In the hours before

Special weather statement, Jul 28, 11:12 AM EDT, 32 minutes before
Special Weather Statement
National Weather Service Miami FL
1112 AM EDT Fri Jul 28 2023

FLZ073-075-174-281600-
Mainland Monroe FL-Far South Miami-Dade County FL-Inland Miami-
Dade County FL-
1112 AM EDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of central Mainland
Monroe and southern Miami-Dade Counties through NOON EDT...

At 1112 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Royal Palm Ranger, or 11 miles southwest
of Homestead General Airport, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
The Redland, Mahogany Hammock, Everglades National Park, Pa-Hay-
Okee Overlook and Royal Palm Ranger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2551 8089 2559 8058 2524 8050 2524 8057
      2523 8089
TIME...MOT...LOC 1512Z 160DEG 18KT 2535 8065

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Fisher
Special weather statement, Jul 28, 11:35 AM EDT, 9 minutes before
Special Weather Statement
National Weather Service Miami FL
1135 AM EDT Fri Jul 28 2023

FLZ073-173-174-281600-
Far South Miami-Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
1135 AM EDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of central Miami-Dade
County through NOON EDT...

At 1135 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Homestead General Airport, moving north at
20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Homestead, Homestead General Airport, The Redland, Florida City,
Richmond West, Country Walk, Kendale Lakes, West Kendall,
Intersection Krome And Kendall Drive, The Crossings, The Hammocks,
Leisure City, Naranja, Kendall West, Inlikita and Three Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2536 8047 2541 8065 2575 8062 2571 8039
TIME...MOT...LOC 1535Z 193DEG 15KT 2546 8055

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Fisher

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:29 AM EDTSpecial Marine WarningMFL31 min
Jul 28, 10:00 AM EDTSpecial Marine WarningMFL30 min
Jul 28, 10:31 AM EDTSpecial Marine WarningMFL44 min
Jul 28, 11:12 AM EDTSpecial Weather StatementMFLMiami-Dade48 min
Jul 28, 11:16 AM EDTAreal Flood AdvisoryMFLBroward, Miami-Dade119 min
Jul 28, 11:35 AM EDTSpecial Weather StatementMFLMiami-Dade25 min
Jul 28, 12:04 PM EDTAreal Flood AdvisoryMFLMiami-Dade116 min
Jul 28, 12:18 PM EDTSpecial Weather StatementMFLMiami-Dade42 min
Jul 28, 12:27 PM EDTSpecial Marine WarningMFL18 min
Jul 28, 12:38 PM EDTAreal Flood AdvisoryMFLMiami-Dade82 min
Jul 28, 12:46 PM EDTSpecial Weather StatementMFLBroward29 min
Jul 28, 1:14 PM EDTSpecial Weather StatementMFLCollier31 min
Jul 28, 2:46 PM EDTSpecial Marine WarningMFL44 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.